Pennsylvania, 2003

Damaging Wind in Pennsylvania, July 8, 2003

July 8, 2003 · NWS PBZ · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 8, 2:38 PM EST, 5 hours 32 minutes earlier.

Area forecast discussion, Jul 8, 2:38 PM EST, 5 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
338 PM EDT TUE JUL 8 2003

ANOTHER ROUND FOR THE AREA THIS EVENING. MOST OF CWA IS UNDER WATCH
UNTIL 8PM TONIGHT. TWO COMPLEXES MOVING ACROSS MIDWEST LOOK TO MERGE
IN WESTERN CWA THIS EVENING. LATEST ETA SHOWING ENERGETIC ATMOSPHERE
THROUGH THE EVENING HOURS WITH LIS TO -5 AND CAPES ABOVE 2000. SHEAR
VALUES INCREASE THIS EVENING AS FRONTAL BOUNDARY MOVES SOUTHWARD.
INITIAL MOISTURE CONVERGENCE IN WESTERN CWA ALONG FRONTAL BOUNDARY THIS
AFTERNOON MOVES EASTWARD AS FRONT SINKS SLOWLY TO THE SOUTH. CONCERN
INITIALLY IS THE POTENTIAL FOR SEVERE WEATHER...HOWEVER MANY AREAS
RECEIVED AMPLE RAINFALL YESTERDAY AND FLOODING IS ALSO A CONCERN THIS
EVENING. LATEST ETA SHOWS HEAVIEST PRECIP MOVING ALONG FRONT OVERNIGHT
AS COMPLEXES FORM AND EJECT EASTWARD. FRONT STILL JUST MOVING THROUGH
NORTHERN CWA BY EARLY WED MORNING THEN LAYS OUT ACROSS AREA WED
AFTERNOON. WOULD EXPECT CONTINUED ACTIVITY THROUGHOUT THE NIGHT AND
ONCE AGAIN TOMORROW.

.PBZ...
MD...FLOOD WATCH TIL 4AM FOR ZONE MDZ001.

OH...FLOOD WARNING UNTIL 400 PM EDT TUESDAY FOR ZONE OHC029.

FLOOD WATCH FOR TONIGHT FOR ZONES OHZ039>041...OHZ048>050...
OHZ057>059...OHZ068>069.

SEVERE THUNDERSTORM WATCH TIL 8PM FOR ZONES
OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.

PA...FLOOD WATCH TIL 4AM FOR ZONES
PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032.

SEVERE THUNDERSTORM WATCH TIL 8PM FOR ZONES
PAZ007>008...PAZ013>014...PAZ020>021...PAZ029>032.

WV...FLOOD WATCH TIL 4AM FOR ZONES
WVZ001>004...WVZ012...WVZ021>023...WVZ041.

SEVERE THUNDERSTORM WATCH TIL 8PM FOR ZONES
WVZ001>004...WVZ012...WVZ021>023...WVZ041.
Hazardous weather outlook, Jul 8, 4:18 AM EST, 15 hours 52 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-080915-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
518 AM EDT TUE JUL 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

NATIONAL WEATHER SERVICE PITTSBURGH EXPECTS THUNDERSTORMS TO POSE
SEVERAL HAZARDS TODAY AND TONIGHT. THUNDERSTORM WINDS CAN GO OVER 60
MPH AND CAUSE DAMAGE, HAIL CAN BE LARGER THAN 1 INCH, AND THERE CAN BE
PERIODS OF CONTINUOUS CLOUD TO GROUND LIGHTNING. THUNDERSTORM RAINS
THAT CAN EXCEED 1.5 INCHES IN LESS THAN 2 HOURS WILL CAUSE FLOODING
ALONG SMALL STREAMS AND IN POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...

NATIONAL WEATHER SERVICE PITTSBURGH EXPECTS THUNDERSTORMS TO CONTINUE
TO POSE A THREAT OF HAZARDOUS WEATHER INTO AT LEAST THURSDAY, IF NOT
FRIDAY. THUNDERSTORM WINDS CAN GO OVER 60 MPH AND CAUSE DAMAGE, HAIL
CAN BE LARGER THAN 1 INCH, AND THERE CAN BE PERIODS OF CONTINUOUS CLOUD
TO GROUND LIGHTNING. THUNDERSTORM RAINS THAT CAN EXCEED 1.5 INCHES IN
LESS THAN 2 HOURS WILL CAUSE FLOODING ALONG SMALL STREAMS AND IN POOR
DRAINAGE AREAS.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

In the hours before

Local storm report, Jul 8, 6:17 PM EST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
717 PM EDT TUE JUL 8 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0650 PM    TIPPECANOE                OH   WIND DAMAGE
07/08/03   HARRISON                       LARGE TREES BLOWN
                                          DOWN.REPORTED BY EMERGENCY
                                          MANAGEMENT

0658 PM    CADIZ                     OH   WIND DAMAGE
07/08/03   HARRISON                       LARGE TREES BLOWN
                                          DOWN.REPORTED BY EMERGENCY
                                          MANAGEMENT
Local storm report, Jul 8, 6:44 PM EST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
744 PM EDT TUE JUL 8 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    SUGARCREEK                OH   WIND DAMAGE
07/08/03   TUSCARAWAS                     TREES BLOWN DOWNREPORTED
                                          BY TRAINED OBSERVER

0630 PM    GILMORE                   OH   WIND DAMAGE
07/08/03   TUSCARAWAS                     NUMEROUS TREES BLOWN DOWN.
                                          REPORTED BY TRAINED
                                          OBSERVER

0725 PM    TORONTO                   OH   WIND DAMAGE
07/08/03   JEFFERSON                      LARGE TREES BLOWN DOWN.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT

0700 PM    PERRYSVILLE               OH   WIND DAMAGE
07/08/03   CARROLL                        LARGE TREES BLOWN DOWN.
                                          REPORTED BY TRAINED
                                          OBSERVER.

0706 PM    CARROLLTON                PA   WIND DAMAGE
07/08/03   CARROLL                        LARGE TREES BLOWN DOWN.
                                          REPORTED BY TRAINED
                                          OBSERVER.
Local storm report, Jul 8, 6:54 PM EST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
754 PM EDT TUE JUL 8 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    HANOVERTON                OH   WIND DAMAGE
07/08/03   COLUMBIANA                     LARGE TREES BLOWN DOWN.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0739 PM    LISBON                    OH   WIND DAMAGE
07/08/03   COLUMBIANA                     LARGE TREES BLOWN DOWN.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Jul 8, 7:19 PM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
819 PM EDT TUE JUL 8 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    HANOVERTON                OH   WIND DAMAGE
07/08/03   COLUMBIANA                     LARGE TREES BLOWN DOWN.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0739 PM    LISBON                    OH   WIND DAMAGE
07/08/03   COLUMBIANA                     LARGE TREES BLOWN DOWN.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0740 PM    LISBON                    OH   58 MPH TSTM WIND GUST
07/08/03   COLUMBIANA

0740 PM    STEUBENVILLE              OH   WIND DAMAGE
07/08/03   JEFFERSON                      NUMEROOUS LARGE TREES AND
                                          POWER LINES BLOWN DOWN.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT

0720 PM    MINERVA                   OH   WIND DAMAGE
07/08/03   CARROLL                        LARGE TREE ACROSS ROUTE
                                          30. ROAD CLOSED. REPORTED
                                          BY EMERGENCY MANAGEMENT.

0740 PM    COUNTYWIDE                WV   WIND DAMAGE
07/08/03   HANCOCK                        LARGE TREES AND POWERLINES
                                          BLOWN DOWN. REPORTED BY
                                          EMERGENCY MANAGEMENT

0742 PM    COLLIERS                  WV   WIND DAMAGE
07/08/03   BROOKE                         LARGE TREES BLOWN DOWN.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT
Special weather statement, Jul 8, 7:33 PM EST, 37 minutes before
MDZ001-PAZ008-009-014>016-021>023-029>032-WVZ021>023-041-090400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
833 PM EDT TUE JUL 8 2003

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL MIDNIGHT EDT WEDNESDAY
MORNING
FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

  ALLEGHENY       ARMSTRONG       BUTLER          CLARION
  FAYETTE         FOREST          GREENE          INDIANA
  JEFFERSON       VENANGO         WASHINGTON      WESTMORELAND

IN WEST VIRGINIA...

  MARION          MONONGALIA      PRESTON         TUCKER

IN MARYLAND...

  GARRETT

A WATCH MEANS THAT SEVERE THUNDERSTORMS ARE POSSIBLE. IF SEVERE
WEATHER BECOMES CERTAIN...WARNINGS WILL BE ISSUED.
Local storm report, Jul 8, 7:49 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
849 PM EDT TUE JUL 8 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0756 PM    BAYARD                    OH   FLASH FLOODS
07/08/03   COLUMBIANA                     SANDY CREEK FLOODED BAYARD
                                          ROAD JUST NORTH OF BAYARD.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT

0800 PM    INDEPENDENCE              PA   WIND DAMAGE
07/08/03   BEAVER                         LARGE TREE SNAPPED OFF
                                          REPORTED BY TRAINED
                                          OBSERVER

0810 PM    EVANS CITY                PA   WIND DAMAGE
07/08/03   BUTLER                         TREES DOWN IN EVANS CITY.

0823 PM    MONROEVILLE               PA   WIND DAMAGE
07/08/03   ALLEGHENY                      TREES DOWN IN MONROEVILLE.

0800 PM    WEST VIEW                 PA   WIND DAMAGE
07/08/03   ALLEGHENY                      TREES DOWN IN WEST VIEW.

0747 PM    WASHINGTON                PA   WIND DAMAGE
07/08/03   WASHINGTON                     TREES DOWN IN WASHINGTON.

0755 PM    HOUSTON                   PA   WIND DAMAGE
07/08/03   WASHINGTON                     TREES DOWN IN HOUSTON.

0800 PM    EIGHTY FOUR               PA   WIND DAMAGE
07/08/03   WASHINGTON                     LARGE TREES BLOWN DOWN.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0840 PM    IRWIN                     PA   WIND DAMAGE
07/08/03   WESTMORELAND                   LARGE TREES BLOWN DOWN.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

The radar

The Pittsburgh radar (KPBZ), 64 km away, was scanning. The volume nearest the first event began at 01:10 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fayette

When
July 8, 8:10 PM EST
Where
Fayette County, 3 mi SW of Perryopolis
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
40.050, -79.800

Large trees down in Redstone.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370522.